Alert archive / California / Flash Flood Warnings in 2021

Flash Flood Warning 16, NWS Hanford, CA

October 25, 2021Fresno County, California

NWS Hanford, CA issued this flash flood warning at Oct 25, 2021, 3:23 AM PDT for Fresno County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2021, 3:23 AM PDT (10:23 UTC)
Expired
Oct 25, 2021, 7:15 AM PDT
In force
4 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 87 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WGUS56 KHNX 251023
FFWHNX
CAC019-251415-
/O.NEW.KHNX.FF.W.0016.211025T1023Z-211025T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
323 AM PDT Mon Oct 25 2021

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Southwestern Fresno County in central California...

* Until 715 AM PDT.

* At 321 AM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Flash flooding will remain over mainly rural areas of southwestern
  Fresno County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3626 12056 3620 12047 3616 12043 3607 12043
      3606 12059 3610 12060 3610 12062 3611 12065
      3616 12067 3621 12063 3624 12068 3627 12068

FLASH FLOOD...RADAR INDICATED

$$

ab
2 follow-up statements
255 
WGUS76 KHNX 251153
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
453 AM PDT Mon Oct 25 2021

CAC019-251415-
/O.CON.KHNX.FF.W.0016.000000T0000Z-211025T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-
453 AM PDT Mon Oct 25 2021

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM PDT FOR
SOUTHWESTERN FRESNO COUNTY...

At 450 AM PDT, Doppler radar indicated heavy rain falling across the 
warned area. Up to one inch to one and half inches of rain has 
already fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Flash flooding will remain over mainly rural areas of southwestern
Fresno County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3626 12056 3620 12047 3616 12043 3607 12043
      3606 12059 3610 12060 3610 12062 3611 12065
      3616 12067 3621 12063 3624 12068 3627 12068

FLASH FLOOD...RADAR INDICATED

$$

ab
569 
WGUS76 KHNX 251407
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
707 AM PDT Mon Oct 25 2021

CAC019-251416-
/O.EXP.KHNX.FF.W.0016.000000T0000Z-211025T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-
707 AM PDT Mon Oct 25 2021

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN FRESNO COUNTY WILL EXPIRE
AT 715 AM PDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures. 
An Areal Flood Advisory remains in effect for nuisance level 
flooding.

LAT...LON 3626 12056 3620 12047 3616 12043 3607 12043
      3606 12059 3610 12060 3610 12062 3611 12065
      3616 12067 3621 12063 3624 12068 3627 12068

$$

ab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 1:52 PM PDT, 13 hours 31 minutes earlier.

Area forecast discussion, Oct 24, 1:52 PM PDT, 13 hours 31 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
152 PM PDT Sun Oct 24 2021

.SYNOPSIS...
A very strong and wet storm system will approach the region by
this evening. Breezy to gusty conditions are possible along the
coastal range through the morning on Monday, as well as over the
Kern County desert during mainly Monday afternoon and evening.
Heavy rain below 8,000 feet and heavy snow above 8,000 feet will
begin to impact the region by this evening and continue through
Monday afternoon. Residual, upsloping showers may persist along
the Sierra Nevada and Tehachapi mountains during Monday evening
into Tuesday morning. Expect a drier pattern with a warming trend
beginning Wednesday.

&&

.DISCUSSION...Current radar images show light to moderate rain
showers over the Sierra, mainly towards Yosemite. The band of
heavier precipitation remains north of our forecast area and is
not expected to arrive into Yosemite & Mariposa/Merced Counties
until this evening. Otherwise, expect cloudy skies and occasional
light to moderate showers over the Sierra Nevada through the
remainder of this afternoon. Winds will continue a bit gusty over
the Sierra Nevada ridge tops and over the crest through Monday,
with the southerly fetch ahead of and along the main precipitation
band until late tonight. The wind shift towards westerly will
occur beginning early Monday morning due to the passage of the
cold front. In short, expect an active weather pattern until
Monday evening, as abundant rain, high elevation snow, and gusty
winds are in store.

During the overnight hours tonight, heavy precipitation will work
its way southward over our portions of the Sierra Nevada and into
the San Joaquin Valley. The heaviest amounts will likely occur
over Yosemite to the Creek Fire burn scar, or where we anticipate
the greatest impacts. Heavy rainfall rates over much of the Sierra
Nevada are likely during late tonight into early Monday morning,
and there will be a potential for at least debris flows as rates
could reach one inch per hour or greater. Expect around 3 to 6
inches of rain in quite a few locations from Yosemite to Fresno
County. Rain will continue to move southward towards Sequoia
National Park, where the KNP Complex Fire is still burning, as
well as the Windy Fire to the south, and rainfall rates may be
more brief but just as intense. Rainfall amounts in the mountains shape
up to be around 1.5 to 3 inches for Tulare County and southward
towards the French Fire burn scar. Amounts in much of Kern County
south of Lake Isabella will still be pretty decent, or up to
around an inch. However, the arrival of heavy rain will occur
later, or beginning early Monday morning, at these locations,
while the system weakens a bit. Above elevations of 8,000 feet,
expect mainly heavy snow. Snow amounts in the highest elevations
of the Sierra will likely reach as much as 3 to 4 feet, especially
from Yosemite to Fresno County. Snow levels will lower to around
6,000 feet by Monday afternoon, although most of the precipitation
is expected to have ended by that point. There is a slight chance
for afternoon thunderstorms in the San Joaquin Valley and lower
Sierra Nevada foothills on Monday, due to a colder, more unstable
airmass.

Precipitation amounts in the San Joaquin Valley will most likely
set record highs for October 25th. In addition, the probability
of an inch or greater precipitation remains around 80 percent at
quite a few valley locations for late tonight into Monday morning.
This amount of rain typically causes nuisance roadway flooding
and is expected to impact morning commuting on Monday, not to
mention the greater amount of rain that will fall in much of the
Sierra Nevada. Once the cooler air and wind shift arrives, gusty
winds are likely in the prone areas in eastern Kern County by
Monday afternoon and evening.

On Monday night into Tuesday morning, residual light showers or
drizzle will likely remain along with lingering low clouds in
southern and eastern portions of the Central Valley, lower Sierra
foothills, as well as towards the Grapevine and Tehachapi
Mountains. Cool temperatures will persist until at least Wednesday
before a more noticeable warmup occurs during late in the week
when daytime highs return to more seasonal values.

&&

.AVIATION...Mountain obscuration over the Sierra Nevada north of
Kings Canyon, extending south over the Tehachapi mountains by 12Z
Monday. IFR visibility and ceilings in heavy rain and snow in the
Sierra Nevada from 03Z Monday until 18Z Monday, with precipitation
tapering off after 18Z Monday. Rain developing with areas of MVFR
conditions in the central SJV after 03Z Monday. Gusty southerly
winds across the west side hills and central SJ Valley with gusts
25-35 kts mainly through 12Z Monday. Gusty west/southwest winds
with gusts of 40-45 kts at times in eastern Kern County from 17Z
Monday through 06Z Tuesday. Otherwise, VFR conditions will prevail
across the central CA interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 11 PM PDT Monday for CAZ338.

Flash Flood Watch from 5 PM PDT this afternoon through Monday
evening for CAZ318-320-325>327.

Winter Storm Warning from 5 PM this afternoon to 11 PM PDT
Monday for CAZ323-326>331.

Flash Flood Watch from 11 PM PDT this evening through Monday
evening for CAZ322-329>331.

Wind Advisory until 11 AM PDT Monday for CAZ300-304-308.

Wind Advisory from 10 AM to 8 PM PDT Monday for CAZ337-339.

&&

Public/Aviation/Fire Wx...BSO
PIO/IDSS..................BS

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:40 PM PDTAreal Flood WarningHNXFresno, Madera, Mariposa, Tuolumne14 hr
Oct 24, 11:46 PM PDTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Merced, Tuolumne6 hr
Oct 25, 2:14 AM PDTAreal Flood AdvisoryHNXFresno, Kern, Kings, Madera, Tulare16 hr
Oct 25, 2:35 AM PDTAreal Flood WarningHNXFresno, Tulare12 hr
Oct 25, 4:02 AM PDTFlash Flood Warning Considerable damage threatHNXFresno, Madera12 hr
Oct 25, 5:52 AM PDTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Merced, Tuolumne6 hr
Oct 25, 1:05 PM PDTSpecial Weather StatementHNXFresno, Madera40 min
Oct 25, 1:45 PM PDTSpecial Weather StatementHNXFresno45 min
Oct 25, 2:52 PM PDTSpecial Weather StatementHNXKings38 min
Oct 25, 3:15 PM PDTSpecial Weather StatementHNXKings45 min
Oct 25, 3:22 PM PDTSpecial Weather StatementHNXKings38 min
Oct 25, 3:39 PM PDTAreal Flood AdvisoryHNXKern, Tulare2 hr
Oct 25, 3:48 PM PDTSpecial Weather StatementHNXKings42 min
Oct 25, 3:51 PM PDTSpecial Weather StatementHNXFresno39 min
Oct 25, 4:04 PM PDTSevere Thunderstorm WarningHNXKern, Kings, Tulare26 min
Oct 25, 4:15 PM PDTTornado WarningHNXKern30 min
Oct 25, 4:42 PM PDTSevere Thunderstorm WarningHNXKern48 min

Nearby

Flash Flood Warnings in California, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.